People's Pharmacy

March 16, 2007|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,

I read about the woman whose mother was diagnosed with dementia while taking Darvocet. My mother was also given Darvocet while hospitalized. Overnight she became disoriented and suffered hallucinations.

The doctors claimed this was because she was depressed, but after three days they took her off the medicine. Almost overnight she was back to her normal, lucid self.

Propoxyphene is an ingredient in Darvon and Darvocet. Some people are very sensitive to potential side effects such as hallucinations, dizziness, confusion and drowsiness. Older people are especially susceptible, and doctors have been advised to use other pain relievers for them.

My lips are constantly dry, so I use ChapStick repeatedly. The relief is short-lived, though. I seem to be addicted to ChapStick. Is there a safe alternative?

Most dermatologists deny that lip balms such as ChapStick pose problems. They suggest that people continue to use lip moisturizers because moist lips feel better. They often blame dry lips on repeated licking.

Some consumers insist, however, that this is a real addiction. There is even a Web site called Lip Balm Anonymous devoted to the controversy.

To cut back on lip-licking, you might try a moisturizer that tastes bad to you, such as castor oil.

We heard from a woman who found that a lanolin-containing product for breast-feeding mothers works as an alternative: "I started to use it on my lips instead of ChapStick, and I have not had dry lips since. A little goes a long way, as it is very thick and does not wear away easily."

I have been taking Effexor for depression for nearly a year. I have noticed that if I miss a day or two, I feel extremely unwell mentally and physically. It makes me worried to think I am so dependent on this prescription. I have expressed these concerns to my doctor, and she basically says I am "married" to this drug because of my chemical imbalance.

Effexor can be an effective antidepressant, but stopping it suddenly (even for just a day) can trigger uncomfortable withdrawal symptoms. Others have reported dizziness, nausea, sweating, chills or anxiety if they stop an antidepressant abruptly.

There is no reason to worry about continuing on an antidepressant that is working. If you have to stop, however, you will need to do this very gradually under medical supervision.

Can eating ice, literally all day long, be harmful to my health? A couple of months ago I suddenly developed an intense craving for ice, and now I start eating crushed ice first thing in the morning and do not stop until bedtime. What could have caused this?

Check with your doctor and ask to be tested for anemia. Sometimes a deficiency of iron or zinc will lead to a strong craving for ice or other unusual items that aren't normally in your diet. Correcting the deficiency may banish the craving.

I'm 52, and since I was a teenager I've had various degrees of dry skin or, as my dermatologist puts it, "atopic dermatitis." He tells me it is genetic and stress-related.

The skin on my hands dries out, peels off, splits and cracks. As one area heals, another area splits. I've tried an assortment of hand creams, lotions and ointments and prescribed steroid creams. Nothing really seems to do the trick. Do you have any recommendations?

Dealing with the dry skin of atopic dermatitis is a challenge. Japanese researchers reported benefits when they had patients with hard-to-treat atopic dermatitis drink three to four cups of oolong tea daily (Archives of Dermatology, January 2001). Anti-inflammatory compounds in the tea may account for this effect.

Another approach comes from readers: "Someone wrote in about using a vinegar/water mixture (two-thirds white vinegar and one-third water) for dried, chapped hands. Each winter my hands would get terribly dry and the tips of my fingers would crack and bleed. It was so painful.

"I dipped my hands in the vinegar and water mixture daily. I left it on for about a minute, then rinsed it off. I only had three cracks on my fingertips all winter. That reader earned my thanks!"

The reader who first reported using this remedy keeps a spray bottle of the mixture in the shower to apply to hands and feet.

I used your Certo remedy for arthritis with my beloved dog for seven years. She thrived without side effects and was as pain-free as her debilitating arthritis would allow for the duration.

We are glad the remedy worked for your dog, but we don't recommend this approach for other dogs. There are several cases in the veterinary literature of grapes and raisins causing kidney damage in dogs (Journal of Veterinary Internal Medicine, September-October 2005). Because the remedy calls for Certo, a plant pectin used in home canning, to be dissolved in grape juice, we cannot be sure this is safe for dogs.

There is no research proving that Certo dissolved in grape juice will ease arthritis pain in people, but many readers tell us that it is helpful.

Many people have horrible leg cramps and cannot take quinine because it is being taken off the market. I am 70 years old and have suffered with leg cramps all my life. I used to take OTC quinine tablets. But a long time ago, I found that 250 mg tablets of magnesium at bedtime worked like a charm in warding off leg cramps and restless legs syndrome.

Others have also reported that magnesium may be helpful against leg cramps. Taken before bedtime, it might also help insomniacs fall asleep. Too much can cause diarrhea, though, and can also be dangerous for people with kidney problems.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site:

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.